View Full Version : Akathisia


whatlifeforme
01-04-16, 10:57 AM
Anyone here suffer from this?

This is what it looks like in a severe episode: http://www.youtube.com/watch?v=naQpn-Idylw


Has anyone seen a neurologist? How do I get into one? My psychiatrist won't refer me.

peripatetic
01-04-16, 11:57 AM
i have, yes.

if you have this issue, I suggest asking your psychiatrist about propranolol. there's also artane and Cogentin that can help with this, but which one will help you depends a lot on you, if you know what I mean.

I've also found that different antipsychotics tend to give different EPS symptoms. and which one pairs well with which of the above aids depends on what that is. so, Cogentin is typically better for dystonic reactions/rigidity.

personally, propranolol was the best for akathisia when I had it. it takes a little time to work, though, so just FYI. some people also use benedryl. I've not been personally advised to take that for it, but, just putting it out there. ask your doctor/pharmacist before you do though.

hope that helps and sorry you're suffering with this...it's f'in brutal, I know.

oh, and as for seeing a neurologist... I don't know how you'd go about that. I've been referred to one in the past, but, semi fortunately, I guess, my issues are not..."permanent" I guess you'd say, and are medication related thus far, but do go away when I discontinue. maybe check your healthcare provider and see if your plan allows for consults with a neurologist?

whatlifeforme
01-04-16, 03:37 PM
I have tried cogentin and i swear it made it worse.

I was on for 2 years:

1. wellbutrin
2. adderall
3. klonopin
4. zyprexa

I could not take the akathisia episodes anymore, so after i graduated I had myself committed to get help. They detoxed me from everything except a low dose of zyprexa.


I am still getting some akathisia, but it has calmed greatly.

I have been reading this mostly comes from antipsychotics and lack of dopamine, so the zyprexa would be to blame, but i've also been reading and from wikipedia i have concluded:

1. wellbutrin could have been causing it.
2. adderall: when the drug wears off and dopamine decreases it mimics an antipsychotic kind of..

wikipedia:
Since dopamine deficiency (or disruptions in dopamine signalling) appears to play an important role in the development of RLS, the sudden withdrawal or rapidly-decreased dosage of drugs which increase dopamine signalling may create similar deficits of the chemical which mimic dopamine antagonism and thus can precipitate RLS.

3. klonopin
I believe i had "tolerance withdrawal" where one experiences withdrawal symptoms despite them still taking as prescribed.

4. zyprexa
-most antipsychotics are notorious for causing akathisia. I am on 5mg now instead of 10mg which may explain some of the decrease. however, it seems to be returning.


The adderall helps with the abolition and anhedonia, but i can't have it without the zyprexa, but the zyprexa alone is no good either. However, it appears mixing them is not good for the akathisia according to this wikipedia article.

I felt best when I was taking my adderall. I would be fine during the day, but at night trying to sleep i would get these restless episodes.